Starting or Switching to an Integrase Inhibitor-Based Regimen Affects PTSD Symptoms in Women with HIV

Asante R. Kamkwalala, Kunbo Wang, Jane O’Halloran, Dionna W. Williams, Raha Dastgheyb, Kathryn C. Fitzgerald, Amanda B. Spence, Pauline M. Maki, Deborah R. Gustafson, Joel Milam, Anjali Sharma, Kathleen M. Weber, Adaora A. Adimora, Igho Ofotokun, Anandi N. Sheth, Cecile D. Lahiri, Margaret A. Fischl, Deborah Konkle-Parker, Yanxun Xu, Leah H. Rubin

Research output: Contribution to journalArticle

Abstract

As the use of Integrase inhibitor (INSTI)-class antiretroviral medications becomes more common to maintain long-term viral suppression, early reports suggest the potential for CNS side-effects when starting or switching to an INSTI-based regimen. In a population already at higher risk for developing mood and anxiety disorders, these drugs may have significant effects on PTSD scale symptom scores, particularly in women with HIV (WWH). A total of 551 participants were included after completing ≥ 1 WIHS study visits before and after starting/switching to an INSTI-based ART regimen. Of these, 14% were ART naïve, the remainder switched from primarily a protease inhibitor (PI) or non-nucleoside reverse transcriptase inhibitor (NNRTI)-based regimen. Using multivariable linear mixed effects models, we compared PTSD Civilian Checklist subscale scores before and after a “start/switch” to dolutegravir (DTG), raltegravir (RAL), or elvitegravir (EVG). Start/switch to EVG improved re-experiencing subscale symptoms (P’s < 0.05). Switching to EVG improved symptoms of avoidance (P = 0.01). Starting RAL improved arousal subscale symptoms (P = 0.03); however, switching to RAL worsened re-experiencing subscale symptoms (P < 0.005). Starting DTG worsened avoidance subscale symptoms (P = 0.03), whereas switching to DTG did not change subscale or overall PTSD symptoms (P’s > 0.08). In WWH, an EVG-based ART regimen is associated with improved PTSD symptoms, in both treatment naïve patients and those switching from other ART. While a RAL-based regimen was associated with better PTSD symptoms than in treatment naïve patients, switching onto a RAL-based regimen was associated with worse PTSD symptoms. DTG-based regimens either did not affect, or worsened symptoms, in both naïve and switch patients. Further studies are needed to determine mechanisms underlying differential effects of EVG, RAL and DTG on stress symptoms in WWH.

Original languageEnglish (US)
JournalAIDS and behavior
DOIs
StateAccepted/In press - 2020

Keywords

  • Antiretroviral
  • HIV1
  • Integrase inhibitors
  • PTSD
  • Stress
  • Women

ASJC Scopus subject areas

  • Social Psychology
  • Public Health, Environmental and Occupational Health
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Starting or Switching to an Integrase Inhibitor-Based Regimen Affects PTSD Symptoms in Women with HIV'. Together they form a unique fingerprint.

  • Cite this

    Kamkwalala, A. R., Wang, K., O’Halloran, J., Williams, D. W., Dastgheyb, R., Fitzgerald, K. C., Spence, A. B., Maki, P. M., Gustafson, D. R., Milam, J., Sharma, A., Weber, K. M., Adimora, A. A., Ofotokun, I., Sheth, A. N., Lahiri, C. D., Fischl, M. A., Konkle-Parker, D., Xu, Y., & Rubin, L. H. (Accepted/In press). Starting or Switching to an Integrase Inhibitor-Based Regimen Affects PTSD Symptoms in Women with HIV. AIDS and behavior. https://doi.org/10.1007/s10461-020-02967-2